West Virginia, 2021

Winter Storm and Winter Weather in West Virginia, February 10 to 12, 2021

February 10 to 12, 2021 · NWS RLX · 25 events in 25 counties and zones

A high impact event affected West Virginia beginning on the morning of February 10th, as a wave of precipitation pressed into the area in response to a stationary boundary in close proximity. This resulted in a mixed bag of winter precipitation across the area, with significant ice and snowfall accumulations.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A high impact event affected West Virginia beginning on the morning of February 10th, as a wave of precipitation pressed into the area in response to a stationary boundary in close proximity. This resulted in a mixed bag of winter precipitation across the area, with significant ice and snowfall accumulations. Snowfall totals of 3 to 6 inches were observed to the north and east of Charleston, with 6 inches being reported 4 miles northeast of Rock Cave, WV.

Ice accumulations greater than a quarter of an inch were observed throughout the southern portions of the state, with up to 0.33 inches of ice from freezing rain reported 2 miles south of Ceredo, West Virginia. This resulted in significant tree damage across the hard hit regions, with more than 45,000 customers in West Virginia losing power. The Huntington airport was shut down for a time on the 11th due to slippery runways and a power outage. The westbound lanes of I-64 were shut down during the morning commute on the 11th due to a tractor trailer sliding off the roadway near Nitro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 10, 1:59 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Feb 10, 1:59 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
159 AM EST Wed Feb 10 2021

.SYNOPSIS...
A system Wednesday through Thursday night with a potential for
ice and accumulating snow.

&&

.NEAR TERM /THROUGH TODAY/...
As of 855 PM Tuesday...

Will update the forecast to increase cloud cover overnight. Will
also adjust chances of precipitation to match current radar
coverage.

As of 115 PM Tuesday...

A complicated, extended duration winter event begins Wednesday
as WAA aloft on south-southwesterly flow begins to overspread
the region. While weak surface high pressure is expected to
eventually develop during the day across the Mid-Atlantic coast,
overall strength of CAD looks rather meager and short in
duration. This yields a suppressed 'warm wedge' across areas
that typically experience it, with isentropic transport to the
surface along the edge of the cold dome minimized. Weaker CAD
should also assist in keeping surface temperatures marginally
above freezing for those areas that typically experience it. As
the warm nose associated with the aforementioned warm air
advection works north during the day, it will begin overriding a
sub-freezing cold dome in place producing light freezing rain
or snow lifting north, with areas south largely transitioning to
rain. Overall precipitation amounts during the day will
generally be light, a tenth to two tenths of an inch across the
south and mountains, and less than a tenth of an inch for the
balance of the region.

Still working on highlight changes at this time for this extended
winter event. With minimal gap between the initial
Wednesday/Wednesday night and more robust southern stream
disturbance in a similar setup Thursday into Friday, will likely
try to combine events as much as practical.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 142 AM Wednesday...

Winter storm continues to impact the region in the short term
period. Wave of low pressure will move east along frontal
boundary south of the area at the start of the period. Still
present warm nose aloft, will mean a wintry mix continuing
across parts of the area, with mainly snow across northern
zones, although brief wintry mix cannot be completely ruled out
anywhere. System will quickly skirt east Friday, with drier air
working its way into the region. Precipitation should gradually
taper off Friday morning, to areas of freezing drizzle.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 147 AM Wednesday...

Active weather pattern takes hold in the long term period. After
a brief break for much of Friday, precipitation returns to the
area Friday night into Saturday. Southwesterly flow will
develop across the area in response to troughing across the
central U.S, bringing a return of moisture back into the area.
This, combined with a shortwave that will move through the area
Saturday night into Sunday, will bring a return of precipitation
back into the region, possibly in the form of a wintry mix at
times on Saturday, before transitioning to snow showers Saturday
night into Sunday. Sunday night into Monday still looks to be
the coldest night, with temperatures possibly reaching into the
single digits across the north. Another system will affect the
area by early next week as an upper disturbance moves through
the area, along with low pressure passing to our south. This
looks to be another period with impactful winter weather.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
As of 1227 AM Wednesday...

IFR or worse CIGs expected for much of the overnight hours for
KCRW/KBKW/KEKN and possibly KCKB. KPKB/KHTS expected to
fluctuate between VFR/MVFR. Flight rules prog to deteriorate
areawide during the day Wednesday as a winter storm system
starts to affect the area. Prevailing weather type is difficult
to pinpoint due to wide range of model output and required
preciseness of thermal column. For now, feel that KCRW and
possibly KEKN may start with a mix of -RA or -FZRA/-FZDZ mid
morning before transitioning to all -RA. KHTS may have most
impactful prevailing weather during the day with -SN
transitioning to a mix of freezing rain and rain.. KCKB/KPKB
likely to carry -SN once precipitation starts with KBKW likely
to be -RA. Worst flight rules likely to be last 12 hours of TAF
period. Low CIGs/VSBYs likely to accompany precip.

Weak/calm sfc winds overnight, eventually prevailing more
NNErly.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...

FORECAST CONFIDENCE: Medium overnight. Low during the day Wed.

ALTERNATE SCENARIOS: Prevailing weather type during the day Wed
may differ from TAFs, especially for KCRW/KHTS/KEKN. Timing of
onset of precip and timing of changing of precip type are rather
low. 12z TAFs may require significant changes from 06z TAFs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   WED 02/10/21
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    H    H    H    H    H    H    H    L    H    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    L    L    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z THURSDAY...
IFR possible in a wintry mix through Friday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Storm Watch from 7 AM EST this morning through Friday
     morning for WVZ034-039-040-515>526.
     Winter Storm Watch from late tonight through Friday morning
     for WVZ008-011-016>020-027>032.
     Winter Storm Warning from 7 AM this morning to 1 AM EST Friday
     for WVZ005-006-013>015.
     Winter Weather Advisory from 7 AM this morning to 7 AM EST
     Friday for WVZ007.
     Winter Storm Warning from 1 AM Thursday to 7 AM EST Friday for
     WVZ024>026.
OH...Winter Weather Advisory from 7 AM this morning to 7 AM EST
     Friday for OHZ086-087.
KY...Winter Storm Warning from 7 AM this morning to 1 AM EST Friday
     for KYZ105.
     Winter Weather Advisory from 7 AM this morning to 7 AM EST
     Friday for KYZ101>103.
VA...None.

&&

SYNOPSIS...RH/SL
NEAR TERM...RPY/JP
SHORT TERM...SL
LONG TERM...SL
AVIATION...RH
Hazardous weather outlook, Feb 9, 4:35 PM EST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
435 PM EST Tue Feb 9 2021

OHZ066-067-075-076-083>085-WVZ009-010-102145-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood-
Pleasants-
435 PM EST Tue Feb 9 2021

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A winter storm may impact the area Wednesday and Thursday. The
potential exists for some areas to receive some accumulations of
snow and freezing rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ034-039-040-515>526-102145-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
435 PM EST Tue Feb 9 2021

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
FRIDAY MORNING...

This Hazardous Weather Outlook is for portions of northeast West
Virginia, northern West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ086-087-WVZ007-102145-
Greenup-Carter-Boyd-Gallia-Lawrence OH-Mason-
435 PM EST Tue Feb 9 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO 7 AM EST
FRIDAY...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio and western West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ008-011-016>020-027>032-102145-
Jackson WV-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-
435 PM EST Tue Feb 9 2021

...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
FRIDAY MORNING...

This Hazardous Weather Outlook is for portions of central West
Virginia and northern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ105-WVZ005-006-013>015-102145-
Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-
435 PM EST Tue Feb 9 2021

...WINTER STORM WARNING IN EFFECT FROM 7 AM WEDNESDAY TO 1 AM EST
FRIDAY...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of southern West Virginia and western West
Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ024>026-102145-
Mingo-Logan-Boone-
435 PM EST Tue Feb 9 2021

...WINTER STORM WARNING IN EFFECT FROM 1 AM THURSDAY TO 7 AM EST
FRIDAY...

This Hazardous Weather Outlook is for portions of southern West
Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-102145-
Dickenson-Buchanan-McDowell-
435 PM EST Tue Feb 9 2021

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A transition from rain to light freezing rain is possible Thursday
morning. A winter weather advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather, 8 winter storm. Local standard time, as filed.

Winter Weather, Braxton

When
February 10, 3:00 AM EST to February 11, 10:00 PM EST
Where
Braxton forecast zone
Reported by
Public
Coordinates
38.700, -80.719 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
February 10, 7:00 AM EST to February 11, 10:00 PM EST
Where
Wayne forecast zone
Property damage
$15,000
Reported by
ASOS
Coordinates
38.146, -82.427 (the zone’s center; the record gives no point)

Winter Storm, Cabell

When
February 10, 7:00 AM EST to February 11, 9:00 AM EST
Where
Cabell forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
38.420, -82.242 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
February 10, 7:00 AM EST to February 11, 10:00 PM EST
Where
Lincoln forecast zone
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.175, -82.070 (the zone’s center; the record gives no point)

Winter Storm, Putnam

When
February 10, 7:00 AM EST to February 11, 9:00 AM EST
Where
Putnam forecast zone
Property damage
$15,000
Reported by
NWS Employee
Coordinates
38.509, -81.909 (the zone’s center; the record gives no point)

Winter Storm, Kanawha

When
February 10, 7:00 AM EST to February 11, 9:00 AM EST
Where
Kanawha forecast zone
Property damage
$5,000
Reported by
Public
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

Winter Weather, Mingo

When
February 10, 7:00 AM EST to February 11, 10:00 PM EST
Where
Mingo forecast zone
Reported by
Public
Coordinates
37.726, -82.135 (the zone’s center; the record gives no point)

Winter Weather, Logan

When
February 10, 7:00 AM EST to February 11, 10:00 PM EST
Where
Logan forecast zone
Reported by
Public
Coordinates
37.832, -81.935 (the zone’s center; the record gives no point)

Winter Weather, Boone

When
February 10, 7:00 AM EST to February 11, 10:00 PM EST
Where
Boone forecast zone
Reported by
COOP Observer
Coordinates
38.023, -81.711 (the zone’s center; the record gives no point)

Winter Weather, Northwest Pocahontas

When
February 10, 12:00 PM EST to February 11, 9:00 AM EST
Where
Northwest Pocahontas forecast zone
Reported by
COOP Observer
Coordinates
38.332, -80.008 (the zone’s center; the record gives no point)

Winter Weather, Harrison

When
February 10, 12:00 PM EST to February 11, 9:00 AM EST
Where
Harrison forecast zone
Reported by
Public
Coordinates
39.284, -80.380 (the zone’s center; the record gives no point)

Winter Weather, Lewis

When
February 10, 12:00 PM EST to February 11, 2:00 PM EST
Where
Lewis forecast zone
Reported by
Public
Coordinates
38.996, -80.502 (the zone’s center; the record gives no point)

Winter Weather, Roane

When
February 10, 12:00 PM EST to February 11, 2:00 PM EST
Where
Roane forecast zone
Reported by
Public
Coordinates
38.714, -81.348 (the zone’s center; the record gives no point)

Winter Weather, Taylor

When
February 10, 12:00 PM EST to February 11, 9:00 AM EST
Where
Taylor forecast zone
Reported by
Public
Coordinates
39.336, -80.046 (the zone’s center; the record gives no point)

Winter Weather, Upshur

When
February 10, 12:00 PM EST to February 11, 2:00 PM EST
Where
Upshur forecast zone
Reported by
Public
Coordinates
38.898, -80.233 (the zone’s center; the record gives no point)

Winter Weather, Clay

When
February 10, 12:00 PM EST to February 11, 9:00 AM EST
Where
Clay forecast zone
Reported by
Public
Coordinates
38.463, -81.075 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
February 10, 6:00 PM EST to February 11, 9:00 AM EST
Where
Jackson forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
38.835, -81.675 (the zone’s center; the record gives no point)

Winter Weather, Wood

When
February 10, 6:00 PM EST to February 11, 9:00 AM EST
Where
Wood forecast zone
Property damage
$3,000
Reported by
CoCoRaHS
Coordinates
39.211, -81.515 (the zone’s center; the record gives no point)

Winter Weather, Wirt

When
February 10, 6:00 PM EST to February 11, 9:00 AM EST
Where
Wirt forecast zone
Reported by
Public
Coordinates
39.022, -81.379 (the zone’s center; the record gives no point)

Winter Weather, Ritchie

When
February 10, 6:00 PM EST to February 11, 9:00 AM EST
Where
Ritchie forecast zone
Reported by
Public
Coordinates
39.178, -81.063 (the zone’s center; the record gives no point)

Winter Storm, Mason

When
February 10, 6:00 PM EST to February 11, 9:00 AM EST
Where
Mason forecast zone
Reported by
CoCoRaHS
Coordinates
38.770, -82.026 (the zone’s center; the record gives no point)

Winter Weather, McDowell

When
February 11, 3:00 AM EST to 10:00 PM EST
Where
McDowell forecast zone
Reported by
Public
Coordinates
37.379, -81.654 (the zone’s center; the record gives no point)

Winter Weather, Wyoming

When
February 11, 3:00 AM EST to 10:00 PM EST
Where
Wyoming forecast zone
Reported by
Public
Coordinates
37.610, -81.549 (the zone’s center; the record gives no point)

Winter Storm, Southeast Raleigh

When
February 11, 3:00 AM EST to February 12, 3:00 AM EST
Where
Southeast Raleigh forecast zone
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

Winter Weather, Northwest Raleigh

When
February 11, 3:00 AM EST to 10:00 PM EST
Where
Northwest Raleigh forecast zone
Reported by
Public
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942017, 941957, 941958, 941962, 941964, 941966, 941969, 941970, 941971, 941983, 942018, 942019, 942020, 942021, 942022, 942023, 941960, 941961, 941967, 941968, 945277, 941972, 941973, 941981, 941982.